Pharmacy Times

Case Studies: Test Your Skills

Author: Craig I. Coleman, PharmD

Case One

HT is a 29-year-old woman with asthma.

Over the past 6 months, she has consistently refilled Advair 250/50 mcg with instructions to inhale 1 puff twice daily. Today, she comes to the pharmacy with a prescription for Flovent HFA 220 mcg with instructions to inhale 1 puff twice daily. She mentions that her asthma has been under good control for some time, and her doctor wanted to try a different inhaler that contained fewer medications. HT also states, “My doctor said she was concerned about continuing one of the medicines in Advair, because it can lead to more harm than good. She wanted to see if my asthma could be controlled without it.”

What is the recent safety concern associated with Advair use in patients with asthma?

Case Two

DF is a 32-year-old woman who began treatment for hepatitis C a few weeks ago.

Today, she comes to the pharmacy to pick up a refill of her therapies: Pegasys (peginterferon alfa-2a) prefilled syringe and Copegus (ribavirin) tablets. DF approaches the counter, and the pharmacy technician asks her if she has any questions for the pharmacist today regarding her prescriptions. DF states, “I do have a question. Each time I inject Pegasys, I feel awful. I feel achy all over like I am getting a cold. Sometimes I get the chills, and last week I even had a fever. Is there anything that I can do?”

What advice can the pharmacist give DF? Dr. Coleman is an associate professor of pharmacy practice and director of the pharmacoeconomics and outcomes studies group at the University of Connecticut School of Pharmacy.